Alert archive / Nebraska / Tornado Warnings in 2015

Tornado Warning 36, NWS Hastings, NE

July 31, 2015Nance County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 31, 2015, 3:07 PM CDT for Nance County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2015, 3:07 PM CDT (20:07 UTC)
Expired
Jul 31, 2015, 3:30 PM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Nance County, NE

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WFUS53 KGID 312007
TORGID
NEC125-312030-
/O.NEW.KGID.TO.W.0036.150731T2007Z-150731T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT FRI JUL 31 2015

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN NANCE COUNTY IN CENTRAL NEBRASKA...

* UNTIL 330 PM CDT
    
* AT 307 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 7 MILES SOUTHWEST OF ST. EDWARD...OR 29 MILES
  WEST OF COLUMBUS...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  GENOA AROUND 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4145 9770 4140 9779 4135 9792 4151 9803
      4151 9789 4152 9789 4153 9786
TIME...MOT...LOC 2007Z 324DEG 21KT 4148 9792 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BRYANT
2 follow-up statements
264 
WWUS53 KGID 312016
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
316 PM CDT FRI JUL 31 2015

NEC125-312030-
/O.CON.KGID.TO.W.0036.000000T0000Z-150731T2030Z/
NANCE NE-
316 PM CDT FRI JUL 31 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NORTHEASTERN NANCE COUNTY...
    
AT 315 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES NORTHEAST OF FULLERTON...OR 27 MILES WEST OF
COLUMBUS...MOVING SOUTHEAST AT 25 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  NEAR AND JUST WEST OF GENOA AROUND 320 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4145 9770 4140 9779 4135 9792 4151 9803
      4151 9789 4152 9789 4153 9786
TIME...MOT...LOC 2015Z 324DEG 21KT 4144 9788 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BRYANT
146 
WWUS53 KGID 312025
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CDT FRI JUL 31 2015

NEC125-312034-
/O.EXP.KGID.TO.W.0036.000000T0000Z-150731T2030Z/
NANCE NE-
325 PM CDT FRI JUL 31 2015

...THE TORNADO WARNING FOR NORTHEASTERN NANCE COUNTY WILL EXPIRE AT
330 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARS CAPABLE OF PRODUCING A TORNADO. THEREFORE THE WARNING WILL 
BE ALLOWED TO EXPIRE.  THAT SAID...LARGE HAIL AND GUSTY WINDS WILL 
REMAIN POSSIBLE AS THIS ACTIVITY MOVES THROUGH THE AREA.

LAT...LON 4145 9770 4140 9779 4135 9792 4151 9803
      4151 9789 4152 9789 4153 9786
TIME...MOT...LOC 2022Z 324DEG 21KT 4144 9788 

$$

BRYANT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 31, 2:57 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 31, 2:57 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
257 PM CDT FRI JUL 31 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 256 PM CDT FRI JUL 31 2015

CUMULUS HAVE CONTINUED TO DEVELOP MAINLY IN THE NORTHERN PART OF THE
FORECAST AREA THIS AFTERNOON. THE LATEST RADAR HAS A CLUSTER OF
THUNDERSTORMS JUST TO THE NORTHEAST OF THE FORECAST AREA WITH A FEW
SPOTTY SHOWERS/SPRINKLES ELSEWHERE IN THE NORTHERN PART OF THE
FORECAST AREA. SURFACE ANALYSIS SHOWS A WEAK BOUNDARY JUST TO THE
NORTH OF THE FORECAST AREA THIS AFTERNOON.

THERE IS NORTHWEST FLOW ACROSS THE AREA TODAY AND INTO THIS EVENING
THERE IS LITTLE IN THE WAY OF UPPER LEVEL WAVES MOVING INTO THE
AREA. EXPECT THERE TO BE SOME ISOLATED TO SCATTERED THUNDERSTORMS
THAT DEVELOP ALONG THE BOUNDARY DURING THE AFTERNOON INTO THE
EVENING. THESE WILL BE MAINLY DIURNALLY DRIVEN. THE BOUNDARY IS
EXPECTED TO DRIFT TO THE SOUTH DURING THE EVENING HOURS. EXPECT THAT
THE MAIN DRIVING FORCE WILL BE OUTFLOW FROM THE THUNDERSTORMS
DRIVING IT TO THE SOUTH. HAVE SPREAD THE CHANCES FOR THUNDERSTORMS
FROM THE NORTH TO THE SOUTH DURING THE EVENING HOURS. AS THE SUN
GOES DOWN EXPECT THUNDERSTORMS TO DIMINISH.

LATER TONIGHT AN UPPER LEVEL WAVE WILL START TO MOVE INTO THE AREA
AND THUNDERSTORMS FROM THE HIGH PLAINS WILL MOVE INTO THE FORECAST
AREA. THE UPPER WAVE IS FURTHER TO THE NORTH AND EXPECT THAT LATE
TONIGHT THERE COULD BE SOME THUNDERSTORMS RETURN TO THE NORTHERN
PART OF THE FORECAST AREA. THESE COULD LINGER INTO SATURDAY MORNING
AS THE UPPER LEVEL WAVE MOVES THROUGH THE AREA. BY SATURDAY
AFTERNOON THE MAIN UPPER LEVEL WAVE WILL BE MOVING INTO THE AREA.
EXPECT THAT MOST OF THE THUNDERSTORMS WILL BE IN THE LATE AFTERNOON
AND FURTHER TO THE NORTHEAST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 256 PM CDT FRI JUL 31 2015

MAIN ISSUE WILL BE DETERMINING CHANCES FOR PRECIPITATION.

LONG TERM MODELS INDICATE A PATTERN SHIFT BY MID-LATE WEEK AS A
RIDGE WILL DEVELOP OVER THE CENTRAL UNITED STATES AND TROUGHS ON THE
COASTS. THE ECMWF TRENDS TOWARD THIS A BIT EARLIER IN THE WEEK AS
COMPARED TO THE GFS...BUT AGAIN...MOST LONG TERM SOLUTIONS/ENSEMBLES
ARRIVE AT THIS SCENARIO. EVEN WITH THE RIDGE DEVELOPING...WE SEEM TO
HAVE THE POSSIBILITY OF SHORTWAVE TROUGH AND ACCOMPANYING JET STREAK
HELPING TO DAMPEN AND TRAVEL THROUGH THE CREST OF THE RIDGE...WHICH
COULD BE CLOSE ENOUGH TO RAISE OUR DEEP LAYER BULK SHEAR TOWARD MID
TO LATE WEEK.

WE START OUT SATURDAY EVENING WITH A RELATIVELY ORGANIZED SHORTWAVE
TROUGH MOVING THROUGH WITHIN NORTHWEST FLOW. ENSEMBLES ARE NOT HIGH
ENOUGH TO PUSH CHANCES MUCH HIGHER THAN 40 POP FOR NOW. BESIDES
SUNDAY/SUNDAY NIGHT...WE HAVE A GENERAL 20 TO 30 PERCENT CHANCE OF
RAIN AT PRETTY MUCH ANY GIVEN TIME...AS WE REMAIN IN A FAIRLY
TYPICAL SUMMER REGIME PATTERN OF RELATIVELY UNSTABLE AIR ACCOMPANIED
WITH LOW TO MODERATE SHEAR AND NOT MUCH OF ANY FORCING MECHANISM
ALOFT...AND WITH THE POTENTIAL OF A BOUNDARY HANGING IN AND AROUND
THE AREA. GENERALLY HIGHS IN THE 80S AND 90S WITH LOW POPS FOR
ALMOST THE ENTIRE EXTENDED...KEEPING SUNDAY/SUNDAY NIGHT DRY WITH
FAIR AGREEMENT FROM MODELS/ENSEMBLES...BUT NO GUARANTEE. SEVERE
WEATHER WOULD NOT BE OUT OF THE QUESTION...BUT CONFIDENCE IS TOO LOW
TO PIN DOWN ANY SPECIFICS.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1219 PM CDT FRI JUL 31 2015

A FEW CUMULUS ARE FORMING EARLY THIS AFTERNOON. THE WEAK SURFACE
BOUNDARY IS STILL NORTH OF THE TERMINALS AT THIS TIME. THIS WEAK
BOUNDARY SHOULD MOVE TOWARD THE SOUTH AND THERE COULD BE A FEW
THUNDERSTORMS THAT DEVELOP NEAR THE BOUNDARY DURING THE LATE
AFTERNOON OR EVENING HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...HEINLEIN
AVIATION...JCB
Hazardous weather outlook, Jul 31, 3:05 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
305 PM CDT FRI JUL 31 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
305 PM CDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BECOME STRONG TO
SEVERE...ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THROUGH THE
EVENING HOURS. HAIL AROUND THE SIZE OF QUARTERS AND THUNDERSTORM
WIND GUSTS TO 60 MPH ARE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY AFTERNOON AND EVENING...THERE IS A CHANCE OF
THUNDERSTORMS ACROSS MOST OF THE OUTLOOK AREA...BUT MAINLY
FAVORING NEBRASKA COUNTIES. THERE IS AT LEAST A MARGINAL TO SLIGHT
RISK FOR SEVERE STORMS...PRIMARILY NORTHEAST OF A LINE FROM
LEXINGTON TO HEBRON NEBRASKA. LARGE HAIL AND DAMAGING WINDS WOULD
BE THE PRIMARY THREATS.

FROM MONDAY THROUGH THURSDAY...THERE ARE VARIOUS ADDITIONAL CHANCES
FOR THUNDERSTORMS WITHIN THE OUTLOOK AREA. ANY POTENTIAL RISK FOR
SEVERE STORMS DURING THIS TIME FRAME WILL BE ADDRESSED IN FUTURE
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 31, 2:59 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT FRI JUL 31 2015

NEZ041-312030-
NANCE NE-
259 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NANCE COUNTY UNTIL
330 PM CDT...

AT 257 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORM ACTIVITY
NEAR ST. EDWARD...OR 23 MILES WEST OF COLUMBUS...MOVING SOUTHEAST AT
AROUND 25 MPH.

ALTHOUGH THE STRONGEST THUNDERSTORM ACTIVITY IS CURRENTLY EXPECTED
TO REMAIN NORTH AND EAST OF NANCE COUNTY...NORTHEASTERN PORTIONS OF
NANCE COUNTY...PRIMARILY NEAR THE GENOA AREA AND POINTS
NORTHWARD...COULD OBSERVE HAIL TO AROUND THE SIZE OF NICKELS AND
WIND GUSTS TO AROUND 50 MPH THROUGH 330 PM CDT. PLEASE STAY ALERT IN
CASE THIS STORM STRENGTHENS...AND WARNINGS ARE ISSUED BY THE
NATIONAL WEATHER SERVICE.

LAT...LON 4150 9770 4141 9770 4141 9771 4151 9789
      4152 9789 4153 9771
TIME...MOT...LOC 1957Z 311DEG 28KT 4156 9778

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:59 PM CDTSpecial Weather StatementGIDNance31 min
Jul 31, 3:14 PM CDTSevere Thunderstorm WarningGIDNance31 min
Jul 31, 3:28 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk32 min
Jul 31, 3:58 PM CDTSpecial Weather StatementGIDMerrick, Polk32 min
Jul 31, 4:39 PM CDTSpecial Weather StatementGIDYork36 min
Jul 31, 4:53 PM CDTSevere Thunderstorm WarningGIDYork27 min
Jul 31, 4:54 PM CDTSpecial Weather StatementGIDGreeley51 min
Jul 31, 5:21 PM CDTSpecial Weather StatementGIDYork24 min
Jul 31, 5:29 PM CDTSpecial Weather StatementGIDMerrick46 min
Jul 31, 6:40 PM CDTSpecial Weather StatementGIDValley35 min
Jul 31, 6:43 PM CDTSpecial Weather StatementGIDHamilton32 min
Jul 31, 6:45 PM CDTSpecial Weather StatementGIDHall45 min

Nearby

Tornado Warnings in Nebraska, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.